The importance of being informed about sales of fake pot
When you hear the term "K2" these days it does not always refer to the mountain or to a brand of ski equipment. And when the term "Spice" is used, it does not always refer to something you use in a recipe or a potpourri mix.
Both terms are used to refer to a type of synthetic marijuana that has been circulating among our youth. The substance is a psychoactive herbal and chemical product which, when consumed, mimics the effects of cannabis or marijuana.
Using a mixture of legal herbs, synthetic cannabis blends first went on sale in the early 2000s. Thus, the designer drug K2 or Spice was born, marketed as "herbal incense" or "herbal smoking blends" or potpourri.
But on Nov. 24, 2010, the U.S. Drug Enforcement Agency announced it would bypass the normal process for regulating a substance and use its emergency powers to make five synthetic cannabinoids Schedule I drugs, or controlled substances. This action makes the possession or selling of these chemicals and the products made from them illegal, except as authorized by law. For at least one year, these chemicals and products will be studied to see if they should be permanently controlled. Many European countries have banned the synthetic cannabinoids as well.
How does it work?
This K2 compound was first created in the mid-1990s in the lab of organic chemist John W. Huffman of Clemson University, who was studying cannabinoid receptors. The compound works on the brain in the same way as marijuana's active ingredient THC, or tetrahydrocannabinol.
What makes it dangerous?
The compound is being made without strict quality control or any regulation. As far as anyone knows, the compound itself has never been tested on humans. Dr. Anthony Scalzo, a professor of toxicology at Saint Louis University and a director of the Missouri Regional Poison Control Center, stated, "K2 may be a mixture of herbal and spice plant products, but it is sprayed with a potent psychotropic drug and likely contaminated with an unknown toxic substance that is causing many adverse effects."
Since K2 acts like marijuana, one would expect to see the same effects, including sleepiness, relaxation, reduced blood pressure, and at high doses, hallucinations and delusions. However, other symptoms such as hallucinations, increased agitation and elevated blood pressure and heart rates, that don't match up with marijuana are being reported.
Speculation by Salza is that there is either another compound responsible for the nasty side effects, or the concentration of the synthetic cannabinoid (JWH-018) is too high. Further testing is needed, but symptoms such as fast heart beat, dangerously elevated blood pressure, pale skin and vomiting suggest that K2 is also affecting the cardiovascular system of users. And other symptoms point to its probable affect on the central nervous system.
According to a quote by the compound's creator; "It's like playing Russian roulette. You don't know what it's going to do to you..."
What can you do about it?
Listen to what your child is saying. Watch closely what your child is doing. Educate yourself about what is going on with youth in our area. Gather information about substances such as K2. Teach your children about these substances and their harmful effects. Prepare youth for situations in which they will be approached or pressured to use these substances. Give youth support and encouragement to make positive choices for their futures. Be there when they need to talk about what is important to them.